Heavy Snow, La Moure
- When
- December 28, 8:00 AM CST to December 29, 9:00 AM CST
- Where
- La Moure forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 46.457, -98.535 (the zone’s center; the record gives no point)
LaMoure received 24 inches of snow.
A strong low pressure system lifted from Colorado towards the upper Midwest. This led to snow developing over much of eastern and south central North Dakota.
Every event with a place to put it; 15 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BIS wrote it up.
A strong low pressure system lifted from Colorado towards the upper Midwest. This led to snow developing over much of eastern and south central North Dakota. The heaviest snowfall reports were over the James River Valley and parts of south central North Dakota, with the highest report being 26 inches at Ellendale. As the storm tracked to the northeast strong winds developed over the James River Valley resulting in blizzard conditions. This led to the closure of Interstate 94 in North Dakota from Bismarck to Fargo, and no travel advised over most remaining routes across south central and southeast North Dakota.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before the first event at Dec 28, 6:42 AM CST, 1 hour 18 minutes earlier.
Area Forecast Discussion National Weather Service Bismarck ND 642 AM CST Sat Dec 28 2019 .UPDATE... Issued at 642 AM CST Sat Dec 28 2019 Minor changes were made with this update cycle to reflect radar trends with the snow from south central ND into the James River valley. The 12 UTC Bismarck RAOB revealed a dry layer centered around 850 mb which may limit snow with northward extent today, but we are continuing chances in those areas, too. Early reports from the Ellendale areas suggest efficient snow production there though so we increased today's totals slightly there, with local 6" amounts possible in Dickey County today, and a general 3-5" forecast still on target from far southeastern Sioux County to Ashley and LaMoure, as previously-discussed. && .SHORT TERM...(Today and tonight) Issued at 407 AM CST Sat Dec 28 2019 Snow is expected today and tonight in south central ND and the James River valley -- with a chance of light freezing drizzle to boot this afternoon and evening roughly along and southeast of a line from Ashley to Carrington, including Jamestown. We kept the Winter Storm Warning in place today and tonight in those areas, but a primary message we wish to convey is that the worst winter weather conditions won't arrive until Sunday and Sunday night. In that same vein, we actually delayed the start time of headlines from Carson to Bismarck/Mandan and Carrington until midnight CDT tonight since accumulating snow worthy of significant impacts is not likely in those areas until late tonight at the earliest. As of 09 UTC, radar imagery shows initial snow advancing quickly northward into southern ND in association with synoptic-scale ascent driven by forcing in the left-exit region of an ~100 kt 300 mb jet streak moving from NEB into SD. RAP guidance suggests some coupling with the right-entrance quadrant of an exiting jet streak may be further contributing to vertical motion. The 00 UTC guidance suite and more recent RAP/HRRR simulations suggest mid- level warm air advection associated with this scenario will also contribute to ascent over south central ND and the James River valley today, but there's only transient frontogenesis shown in model simulations so we don't see the necessary ingredients for prolonged mesoscale banding. Even so, WPC-based QPF guidance along with time-lagged HRRR output -- which matches radar observations well early this morning -- supports 3-5 inches of snow today from far southeastern Sioux County eastward through Emmons County and into the Ashley, LaMoure, and Oakes areas. Radar trends and time- lagged HRRR guidance also supported 30-50 percent chances of light snow from Bismarck/Mandan to Carrington today, but with minimal QPF, in line with expected forcing. A lull in precipitation is still expected late this afternoon and evening as an area of dry midlevel air -- centered on eastern CO in early-day water vapor imagery -- advanced northward through the region. Model sounding profiles suggest the boundary layer will remain saturated beneath the most pronounced midlevel drying along and southeast of a line from about Ashley to Jamestown late this afternoon and evening, supporting potential loss of ice nuclei and supercooled liquid droplets. We thus are carrying a chance of light freezing drizzle in those areas from about 21 to 03 UTC. Finally, while there remains considerable uncertainty in the west and northwest extent of heavy snowfall with the winter storm over the next few days, even the most aggressive model simulations all suggest an inch or less of accumulation through this evening in the area from Carson to Bismarck/Mandan, Steele, and Carrington. We thus delayed headlines in those areas until 06 UTC tonight, and in reality there's potential that snowfall of significance in some of those areas could hold off until sometime Sunday. Otherwise, western and north central ND will remain dry today and tonight and we continue to expect them to escape impacts from this system. .LONG TERM...(Sunday through Friday) Issued at 407 AM CST Sat Dec 28 2019 Confidence remains high in a significant winter storm and possible blizzard conditions Sunday and Sunday night from far south central ND into the James River valley. However, considerable uncertainty remains with regard to event-total snowfall amounts on the western edge of the storm system, particularly from Bismarck/Mandan toward Harvey. Later changes to snow amounts are likely in those areas. The 00 UTC global model suite remained consistent in depicting a strong 500 mb low lifting from CO today to near Sioux Falls by 18 UTC Sunday, before slowly shifting toward the Great Lakes Monday. This scenario will be favorable for a swath of heavy snow driven by synoptic-scale ascent including forcing on isentropic surfaces associated with a TROWAL that will shift westward with time Sunday and Sunday night, likely reaching at least Highway 83. Guidance is also consistent in advertising strong midlevel frontogenesis near the strongest baroclinicity aloft northwest of an advancing mid- level dry slot, and many simulations suggest this frontogenetical forcing and overlap of strong QG-related ascent aloft could focus in the James River valley during the day Sunday. That will likely be the focus for the heaviest snowfall accumulations, and the 00 UTC multi-model consensus continued supporting event-total amounts of 10-14 inches from Jamestown to Oakes in those areas. Trends in the westward extent of the heaviest QPF from the last few days are relatively unchanged, with the 00 UTC NAM and GFS simulating a sharp gradient in snowfall with accumulations less than an inch at Bismarck/Mandan, while the 00 UTC ECMWF simulated ~10 inches total in those same areas. Forecast soundings from the NAM and GFS show a significant midlevel dry layer to overcome Saturday night and Sunday in the Bismarck/Mandan to Harvey corridor, which is often a signal for lower-end snow totals. However, most ECMWF ensemble members follow suite with the deterministic ECMWF with heavy snow all the way to the Highway 83 corridor and even further west, and in respect to that we have maintained a snowfall forecast close to the prior issuance and based largely on WPC QPF. Note that we did decrease snow-to-liquid ratios close to 10:1 in the James River valley on Sunday due to a deep layer below 600 mb that's warmer than -10 C, including an isothermal layer as warm as -3 C shown on forecast soundings, with a small dendritic growth zone above that. That favors riming/aggregation which often relates relates to lower ratios, and this did result in slightly lower storm total snow amounts in the James River valley. Further supporting our confidence and uncertainty is probabilistic snowfall experiment guidance based on the WPC super ensemble/PWPF, which shows 25th to 75th percentile snow totals from Bismarck and Mandan to Harvey ranging from ~1 to 10 inches. The same spread in 25th to 75th percentile snow totals at Jamestown and Oakes only ranges from ~10 to 15 inches, and in those same areas the actual probability of at least 8 inches of snow is over 90 percent, while it's only near 30 percent from Bismarck/Mandan toward Harvey. We did increase winds closer to the consensus of 00 UTC MOS with this system, though not all the way toward its higher end values as forecast soundings suggest peak mixed-layer winds only around 35 kt. The Canadian blowing snow model suggests the scenario will be marginal for prolonged blizzard conditions. It's probable that blizzard conditions could be driven by heavy snowfall rates with any mesoscale banding combined with gusts around 35 mph, and that is a lower-predictability item in location so we have stayed the course with a Winter Storm Warning at this juncture. We will re- evaluate possible upgrades to a Blizzard Warning in later forecasts, though it appears marginal at this point and if it's related to mesoscale banding we may not be confident enough for any upgrades until early Sunday morning. Conditions are expected to improve Monday, and thereafter quieter weather is expected next week. Mild temperatures are possible in the middle to latter parts of the week per CIPS analogs and the 00 UTC NBM, which has forecast highs in the 30s F in many areas from Wednesday through Friday, warmest in western ND. && .AVIATION...(For the 12Z TAFS through 12Z Sunday morning) Issued at 642 AM CST Sat Dec 28 2019 IFR and local LIFR conditions in snow are expected in far south central ND and the James River valley today, impacting KJMS. It appears KBIS will be on the edge of today's area of snow so the 12 UTC TAF only carried a VCSH there. A brief period of light freezing drizzle is possible at KJMS between ~21 and 03 UTC, but confidence in that was not sufficient to carry in the TAF either. Otherwise, VFR conditions are expected in western and north central ND today. A strong storm system will move into the area tonight and Sunday with deteoriorating conditions after 06 UTC, especially at KJMS where heavy snow is possible by the end of the TAF cycle. MVFR ceilings will also likely develop in western ND after 06 UTC. && .BIS WATCHES/WARNINGS/ADVISORIES... Winter Weather Advisory from midnight CST /11 PM MST/ tonight to 6 AM CST /5 AM MST/ Monday for NDZ022-023-034-035-042. Winter Storm Warning from midnight tonight to 6 AM CST Monday for NDZ025-036. Winter Storm Warning until 6 AM CST /5 AM MST/ Monday for NDZ037- 045>048-050-051. && UPDATE...CJS SHORT TERM...CJS LONG TERM...CJS AVIATION...CJS
Hazardous Weather Outlook National Weather Service Bismarck ND 644 AM CST Sat Dec 28 2019 NDZ037-045>048-050-051-291245- Stutsman-Sioux-Emmons-Logan-La Moure-McIntosh-Dickey- 644 AM CST Sat Dec 28 2019 /544 AM MST Sat Dec 28 2019/ This Hazardous Weather Outlook is for portions of south central North Dakota and southeast North Dakota. .DAY ONE...Today and Tonight A Winter Storm Warning is in effect through Sunday night. See weather.gov/bis for details. .DAYS TWO THROUGH SEVEN...Sunday through Friday A Winter Storm Warning is in effect through Sunday night. See weather.gov/bis for details. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to call the Bismarck National Weather Service at 1-800-247-0212 with your snowfall updates and totals. NDZ025-036-291245- Foster-Kidder- 644 AM CST Sat Dec 28 2019 This Hazardous Weather Outlook is for portions of south central North Dakota and southeast North Dakota. .DAY ONE...Today and Tonight A Winter Storm Warning is in effect from midnight CDT tonight through Sunday night. See weather.gov/bis for details. .DAYS TWO THROUGH SEVEN...Sunday through Friday A Winter Storm Warning remains in effect Sunday and Sunday night. See weather.gov/bis for details. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to call the Bismarck National Weather Service at 1-800-247-0212 with your snowfall updates and totals. NDZ022-023-034-035-042-291245- Sheridan-Wells-Morton-Burleigh-Grant- 644 AM CST Sat Dec 28 2019 /544 AM MST Sat Dec 28 2019/ This Hazardous Weather Outlook is for portions of south central North Dakota. .DAY ONE...Today and Tonight A Winter Weather Advisory is in effect from midnight CDT tonight through Sunday night. See weather.gov/bis for details. .DAYS TWO THROUGH SEVEN...Sunday through Friday A Winter Weather Advisory remains in effect Sunday and Sunday night. See weather.gov/bis for details. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to call the Bismarck National Weather Service at 1-800-247-0212 with your snowfall updates and totals. NDZ001>005-009>013-017>021-031>033-040-041-043-044-291245- Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward- McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Golden Valley- Billings-Stark-Slope-Hettinger-Bowman-Adams- 644 AM CST Sat Dec 28 2019 /544 AM MST Sat Dec 28 2019/ This Hazardous Weather Outlook is for portions of north central North Dakota, northwest North Dakota, south central North Dakota, and southwest North Dakota. .DAY ONE...Today and Tonight The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Sunday through Friday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. CJS
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
645 AM CST SAT DEC 28 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0644 AM SNOW ELLENDALE 46.01N 98.53W
12/28/2019 E3.0 INCH DICKEY ND EMERGENCY MNGR
EM FOR DICKEY COUNTY REPORTED APPROXIMATELY
3 INCHES OF WET SNOW.
&&
MJThe national radar mosaic for the moment the first event began.
10 heavy snow, 6 blizzard. Local standard time, as filed.
LaMoure received 24 inches of snow.
Ellendale received 26 inches of snow.
Locations west of Jamestown received 21 inches of snow.
Fredonia received 18 inches of snow.
Locations northwest of Hazelton received ten inches of snow.
Fort Yates received nine inches of snow.
Wishek received 18 inches of snow.
Locations west of McHenry received nine inches of snow.
Cathay received seven inches of snow.
Eastern Kidder County received an estimated eight inches of snow.
Ongoing and previously fallen snow combined with strong winds to produce a blizzard.
Ongoing and previously fallen snow combined with strong winds to produce a blizzard.
Ongoing and previously fallen snow combined with strong winds to produce a blizzard.
Ongoing and previously fallen snow combined with strong winds to produce a blizzard.
Ongoing and previously fallen snow combined with strong winds to produce a blizzard.
Ongoing and previously fallen snow combined with strong winds to produce a blizzard.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2019Every state in 2019This day in weather historyWarnings in North Dakota, December 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 868348, 868349, 868350, 868351, 868353, 868354, 868373, 868352, 868360, 868362, 868367, 868368, 868369, 868370, 868371, 868372.